Alert archive / West Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 147, NWS Baltimore/Washington

July 4, 2012Hampshire County, Hardy County, West Virginia; Frederick County, Shenandoah County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 4, 2012, 8:31 PM EDT for Hampshire County, Hardy County, West Virginia; Frederick County, Shenandoah County, Virginia. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2012, 8:31 PM EDT (00:31 UTC)
Expired
Jul 4, 2012, 9:00 PM EDT
In force
29 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Frederick County, VA, Shenandoah County, VA, Hampshire County, WV, Hardy County, WV

The radar

The Sterling radar (KLWX), 94 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 8:56 PM EDTTSTM WND GST 701 Nne Wardensville, WV
Jul 4, 8:59 PM EDTTSTM WND DMG2 Ene Wardensville, WVLARGE TREE LIMB BLOCKING ROAD ALONG ROUTE 55 NORTHEAST OF WARDENSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2993 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2993 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

359 
WUUS51 KLWX 050031
SVRLWX
VAC069-171-WVC027-031-050100-
/O.NEW.KLWX.SV.W.0147.120705T0031Z-120705T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
831 PM EDT WED JUL 4 2012

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SHENANDOAH COUNTY IN NORTHWEST VIRGINIA...
  SOUTHWESTERN FREDERICK COUNTY IN NORTHWEST VIRGINIA...
  NORTHEASTERN HARDY COUNTY IN EASTERN WEST VIRGINIA...
  SOUTHERN HAMPSHIRE COUNTY IN EASTERN WEST VIRGINIA...

* UNTIL 900 PM EDT

* AT 830 PM EDT...SEVERE THUNDERSTORMS WERE DETECTED ALONG A LINE
  EXTENDING FROM CENTRAL HAMPSHIRE COUNTY TO SOUTHERN HAMPSHIRE
  COUNTY TO SOUTHWESTERN HAMPSHIRE COUNTY...AND WERE MOVING SOUTHEAST
  AT 35 MPH. THIS LINE OF STORMS IS CAPABLE OF PRODUCING HAIL UP TO
  THE SIZE OF QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RIO...
  YELLOW SPRING...
  WARDENSVILLE...
  MCCAULEY...
  CAPON SPRINGS...
  WILDE ACRES...
  STAR TANNERY...
  PERRY...

THIS IS A DANGEROUS LINE OF STORMS. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WIND GUSTS...LARGE HAIL AND FREQUENT CLOUD
TO GROUND LIGHTNING. MOVE INDOORS TO A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.

THIS LINE OF STORMS IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INDOORS IMMEDIATELY.

LAT...LON 3908 7830 3899 7842 3892 7866 3920 7883
      3924 7875 3933 7863
TIME...MOT...LOC 0032Z 317DEG 29KT 3926 7862 3917 7865
          3917 7878

$$

JRK/MRK/SMZ
1 follow-up statement
580 
WWUS51 KLWX 050049
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
849 PM EDT WED JUL 4 2012

VAC069-171-WVC027-031-050100-
/O.CON.KLWX.SV.W.0147.000000T0000Z-120705T0100Z/
SHENANDOAH VA-FREDERICK VA-HARDY WV-HAMPSHIRE WV-
849 PM EDT WED JUL 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR HAMPSHIRE...HARDY...FREDERICK AND SHENANDOAH COUNTIES...

AT 847 PM EDT...SEVERE THUNDERSTORMS WERE DETECTED ALONG A LINE
EXTENDING FROM 12 MILES SOUTHWEST OF TIMBER RIDGE TO 14 MILES
NORTHWEST OF STRASBURG TO 14 MILES EAST OF MOOREFIELD...AND WERE
MOVING SOUTHEAST AT 35 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH.

LOCATIONS IMPACTED INCLUDE...
  MCCAULEY...
  CAPON SPRINGS...
  STAR TANNERY...
  WILDE ACRES...
  PERRY...

THIS IS A DANGEROUS LINE OF STORMS. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WIND GUSTS AND FREQUENT CLOUD TO GROUND
LIGHTNING. MOVE INDOORS TO A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

LAT...LON 3919 7870 3924 7853 3908 7830 3899 7842
      3895 7868 3909 7876
TIME...MOT...LOC 0049Z 317DEG 29KT 3918 7854 3909 7857
          3909 7870

$$

JRK/MRK/SMZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 7:04 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 4, 7:04 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
704 PM EDT WED JUL 4 2012

.SYNOPSIS...
AN UPPER-LEVEL DISTURBANCE WILL PASS THROUGH THE REGION TONIGHT.
HIGH PRESSURE WILL BUILD OVERHEAD THURSDAY THROUGH FRIDAY...
BRINGING MORE HOT AND HUMID CONDITIONS. A COLD FRONT WILL APPROACH
THE AREA DURING THE WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
TSTMS TAFTN HV RUN INTO WARM MID LVLS...AND HV STRUGGLED TO
MATURE. INSTEAD...AN MCV IN SWRN PA HAS TAKEN OFF. IT/S THE MOST
IMPRESSIVE ITEM ON RGNL RADARS.

20Z HRRR RUN HAS DEVIATED FROM PRVS RUNS. IT TOO IS KEYING ON PA
CNVCTN...BUT THE MDL HAS ITS PLACEMENT INCORRECT-- TOO FAR TO THE
E.

THINK THE CLUSTER IN SWRN PA HAS THE NCSRY PUSH TO OVERCOME CAP.
EXTRAPOLATION WL BRING IT THRU PTMC HIGHLANDS THRU 9PM...NRN SHEN
VLY 9-11 PM...AND INTO DC METRO BY 10 PM. GRIDS HV BEEN ADJUSTED
ACCRDGLY. WL CONT TO MONITOR.

T-STORM CHANCES WILL DECREASE OVERNIGHT DUE TO THE LOSS OF DAYTIME
HEATING. MIN TEMPS WILL RANGE FROM THE 60S IN THE POTOMAC HIGHLANDS
TO THE UPPER 70S AND LOWER 80S IN DOWNTOWN BALTIMORE. HIGH HUMIDITY
WILL MAKE IT FEEL MUGGY OVERNIGHT.

UPPER-LEVEL HIGH PRESSURE WILL BUILD TOWARD THE REGION THURSDAY.
SUBSIDENCE ASSOCIATED WITH THE UPPER-LEVEL HIGH WILL PROVIDE EVEN
HOTTER CONDITIONS WITH MAX TEMPS IN THE UPPER 90S AND LOWER 100S
ACROSS MOST LOCATIONS. THE HEAT AND HUMIDITY WILL CAUSE HEAT INDICES
NEAR OR OVER 105 DEGREES ACROSS MANY AREAS. A HEAT ADVISORY WILL
LIKELY BE NEEDED FOR LOCATIONS EAST OF THE BLUE RIDGE
MOUNTAINS...AND POSSIBLY ACROSS SOME AREAS WEST OF THE BLUE RIDGE.

A SURFACE TROUGH WILL PASS THROUGH THE AREA THURSDAY. THE HOT AND
HUMID CONDITIONS WILL LEAD TO HIGH AMOUNTS OF INSTABILITY.
ISOLATED/SCATTERED T-STORMS ARE POSSIBLE ALONG AND AHEAD OF THIS
TROUGH. THE BEST CHANCE WILL BE ACROSS CENTRAL VIRGINIA INTO LOWER
SOUTHERN MARYLAND. ANY T-STORMS THAT DO DEVELOP CAN BE SEVERE WITH
DAMAGING WIND GUSTS AND LARGE HAIL.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
THE HEAT WILL CONTINUE THRU THE END OF THE WORK WEEK AS THE
MID-ATLANTIC REGION REMAINS SITUATED ON THE NERN SIDE OF AN
EXPANSIVE UPPER RIDGE. OVNGT LOWS THU AND FRI NGT WILL STRUGGLE TO
DROP BELOW 80F IN THE URBAN AREAS. WITH H8 TEMPS INCREASING TO
21-22C AND WEAK DOWNSLOPING FLOW...MAX TEMPS FRI IN THE MID TO UPPER
90S ARE EXPECTED. THE CITIES WILL FLIRT WITH 100F. SUBTLE DRY
ADVECTION BEHIND A SFC TROUGH MAY PRECLUDE ISSUANCE OF A HEAT
ADVISORY FRI. FCST HEAT INDICES NEAR OR JUST ABOVE 100F ARE STILL
CLOSE ENOUGH TO KEEP MENTION OF A HEAT ADVISORY IN HWO.

A TEMPORARY WEAKNESS IN THE RIDGE IS FCST THU NGT AS A MID-LVL
SHORTWAVE TROUGH AND SFC PRESSURE TROUGH MOVES THRU THE
REGION. THIS TROUGH MAY PROVIDE ENOUGH LIFT FOR ISO STORMS DURING
THE EVE AND SHOWERS OVNGT OVER PORTIONS OF THE CWA.

SUBSIDENCE BEHIND THE SHORTWAVE TROUGH AND UNDERNEATH THE UPPER
RIDGE WILL LIKELY CAP CONVECTION FRI. KEPT THE FCST DRY ACCORDINGLY.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THE DOME OF HOT AIR UNDERNEATH THE UPPER RIDGE WILL SETTLE OVER THE
MID-ATLANTIC REGION SAT. A COLD FRONT WILL APPROACH FROM THE N AND
W...BUT REMAIN UPSTREAM OF THE AREA. OPERATIONAL GUIDANCE IN
AGREEMENT WITH H8 TEMPS OF 24-26C. FOR A REFERENCE...THE H8
TEMPERATURE WAS 24C DURING THE RECORD HEAT ON JUNE 29 /AS SEEN ON
THE 00Z JUNE 30 IAD RAOB/. HAVE INCREASED MAX TEMPS A COUPLE OF
DEGREES FOR SAT /UPPER 90S AND LOW 100S/ WITH THE LATEST FCST...BUT
IT IS STILL ON THE CONSERVATIVE SIDE OF THE WARMEST GUIDANCE. FCST
HEAT INDICES MAY REACH HEAT WRNG CRITERIA OF 110F IN THE URBAN
CORRIDOR AND HEAT ADVISORY CRITERIA ELSEWHERE.

EXTENDED-RANGE MODELS HINTING AT A PATTERN CHANGE LATE THIS WEEKEND
AND ERY NEXT WEEK AS LARGE-SCALE TROUGHING DEVELOPS OVER THE ERN
CONUS. THIS WOULD LEAD TO A BREAK IN THE OPPRESSIVE HEAT...BUT MAY
BE ACCOMPANIED BY A SVR TSTM EVENT EITHER LATE SAT OR SUN WHEN THE
COLD FRONT MOVES THRU.

THE FRONT MAY STALL NEAR CENTRAL VA ERY NEXT WEEK...SO HAVE KEPT LOW
CHANCE POPS ACROSS THE SRN TIER OF THE CWA DURING THIS TIME.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS EXPECTED MOST OF THE TIME THROUGH TONIGHT.
WEST-SOUTHWEST WINDS THIS AFTERNOON WILL BECOME LIGHT AND VARIABLE
TONIGHT. SCATTERED TO NUMEROUS T-STORMS WL APPROACH FM THE NW
TNGT. T-STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL.
INHERENT UNCERTAINTIES WL KEEP METION DOWN TO VCTS FOR MOST
AFFECTED TIME FRAME.

VFR CONDITIONS ARE EXPECTED THURSDAY WITH NORTHWEST WINDS. WIND
GUSTS AROUND 15 KNOTS ARE EXPECTED. ISO STORMS POSSIBLE THU AFTN
AND EVE...ESPECIALLY IN VC OF CHO. A FEW STORMS MAY PRODUCE GUSTY
WINDS AND HAIL.

GENERALLY VFR CONDITIONS THRU THE WEEKEND. CHANCE OF STORMS SAT NGT
AND SUN AS A COLD FRONT APPROACHES FROM THE NW.

&&

.MARINE...
WEST-SOUTHWEST WINDS THIS AFTERNOON AND TONIGHT WILL GUST AROUND 15
KNOTS. SCATTERED T-STORMS ARE EXPECTED LATE THIS AFTERNOON INTO
TONIGHT. T-STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL.

NORTHWEST WINDS WILL GUST AROUND 15 KNOTS THURSDAY. ISOLATED
T-STORMS ARE POSSIBLE...ESPECIALLY ACROSS THE SOUTHERN PORTION OF
THE WATERS. ANY T-STORMS THAT DO DEVELOP WILL BE CAPABLE OF
PRODUCING GUSTY WINDS AND HAIL.

LGT WINDS THRU THE WEEKEND. STORMS MAY IMPACT THE WATERS SAT NGT AND
SUN.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR MDZ006-007-
     009>011-013-014-016>018.
VA...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR VAZ037-042-
     050>057-502.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...HTS/LASORSA
SHORT TERM...KLEIN
LONG TERM...KLEIN
AVIATION...HTS/LASORSA/KLEIN
MARINE...LASORSA/KLEIN
Hazardous weather outlook, Jul 4, 3:06 PM EDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
306 PM EDT WED JUL 4 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
051000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
306 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT FOR THE OUTLOOK AREA FROM NOON
UNTIL 9 PM. PLEASE REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR
FURTHER DETAILS.

SCATTERED TO NUMEROUS THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING COULD IMPACT OUTDOOR FESTIVITIES. A FEW THUNDERSTORMS MAY
BECOME SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDICES OVER 100 DEGREES ARE EXPECTED THURSDAY THROUGH
SATURDAY. HEAT ADVISORIES MAY BE NEEDED DURING THIS TIME. HEAT
INDICES NEAR 110 DEGREES ARE POSSIBLE SATURDAY IN THE URBAN
CORRIDOR...AND AN EXCESSIVE HEAT WATCH MAY BE REQUIRED.

THUNDERSTORMS ARE POSSIBLE THIS WEEKEND. SOME OF THESE MAY REACH
SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
EVENING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-051000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
306 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR PORTIONS THE OUTLOOK AREA EAST OF
THE BLUE RIDGE MOUNTAINS FROM NOON UNTIL 9PM. PLEASE REFER TO THE
LATEST HAZARD MESSAGE /NPWLWX/ FOR FURTHER DETAILS.

SCATTERED TO NUMEROUS THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING COULD IMPACT OUTDOOR FESTIVITIES. A FEW THUNDERSTORMS MAY
BECOME SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EAST OF THE ALLEGHENY AND POTOMAC HIGHLANDS...HEAT INDICES OVER
100 DEGREES ARE POSSIBLE THURSDAY AND FRIDAY. HEAT ADVISORIES MAY
BE NEEDED DURING THIS TIME.

HEAT INDICES NEAR 110 DEGREES ARE POSSIBLE SATURDAY IN THE URBAN
CORRIDOR...AND AN EXCESSIVE HEAT WATCH MAY BE REQUIRED. ELSEWHERE...
A HEAT ADVISORY MAY BE NEEDED SATURDAY.

THUNDERSTORMS ARE POSSIBLE THIS WEEKEND. SOME OF THESE MAY REACH
SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Jul 4, 5:52 PM EDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
552 PM EDT WED JUL 4 2012

VAZ036-037-042215-
NELSON VA-ALBEMARLE VA-
552 PM EDT WED JUL 4 2012

...STRONG THUNDERSTORM TO AFFECT NELSON AND ALBEMARLE COUNTIES...

AT 552 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
FABER...MOVING SOUTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE SCHUYLER AND SHIPMAN.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3766 7896 3792 7891 3794 7873 3774 7863
      3772 7864 3768 7864 3767 7865 3769 7869
      3768 7868 3767 7871 3765 7871
TIME...MOT...LOC 2152Z 352DEG 15KT 3783 7879

JRK
Special weather statement, Jul 4, 6:13 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
613 PM EDT WED JUL 4 2012

VAZ502-042245-
SOUTHERN FAUQUIER VA-
613 PM EDT WED JUL 4 2012

...STRONG THUNDERSTORM TO AFFECT SOUTHERN FAUQUIER COUNTY...

AT 613 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER OPAL...MOVING
SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE BEALETON.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3843 7775 3846 7776 3847 7778 3850 7780
      3864 7786 3869 7775 3854 7755 3851 7757
      3845 7766
TIME...MOT...LOC 2213Z 327DEG 14KT 3860 7777

JRK
Special weather statement, Jul 4, 6:38 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
638 PM EDT WED JUL 4 2012

VAZ036-042300-
NELSON VA-
638 PM EDT WED JUL 4 2012

...STRONG THUNDERSTORM TO AFFECT NELSON COUNTY...

AT 638 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LOVINGSTON...
MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE ARRINGTON...NORWOOD...BUFFALO SPRINGS...
WINGINA AND FIVE FORKS.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3768 7898 3778 7895 3780 7885 3768 7870
      3764 7871 3763 7876 3764 7880 3763 7881
      3760 7881 3759 7883 3757 7881 3756 7892
TIME...MOT...LOC 2238Z 330DEG 15KT 3773 7886

JRK
Local storm report, Jul 4, 6:56 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
656 PM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     1 NW CROZET             38.08N  78.71W
07/04/2012                   ALBEMARLE          VA   PUBLIC

            WIND BROUGHT DOWN A LARGE TREE AND RELOCATED HEAVY POOL
            FURNITURE

0445 PM     HAIL             1 NW CROZET             38.08N  78.71W
07/04/2012  E1.00 INCH       ALBEMARLE          VA   PUBLIC

&&

EVENT NUMBER LWX1200801
EVENT NUMBER LWX1200802

KRAMAR
Special weather statement, Jul 4, 7:04 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
704 PM EDT WED JUL 4 2012

VAZ036-042315-
NELSON VA-
704 PM EDT WED JUL 4 2012

...STRONG THUNDERSTORM TO AFFECT NELSON COUNTY...

AT 704 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES EAST OF
NORWOOD...MOVING SOUTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3769 7882 3768 7869 3767 7869 3767 7871
      3763 7872 3764 7880 3763 7881 3760 7881
      3759 7882 3760 7883
TIME...MOT...LOC 2304Z 003DEG 8KT 3763 7877

JRK
Local storm report, Jul 4, 8:17 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
817 PM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             5 N CUMBERLAND          39.72N  78.76W
07/04/2012  E1.00 INCH       ALLEGANY           MD   BROADCAST MEDIA

&&

EVENT NUMBER LWX1200803

CJL

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:20 PM EDTSevere Thunderstorm WarningLWXBerkeley, Hampshire, Morgan40 min
Jul 4, 8:53 PM EDTSevere Thunderstorm WarningLWXBerkeley, Hampshire, Jefferson, Morgan52 min
Jul 4, 8:59 PM EDTSevere Thunderstorm WarningLWXHampshire, Hardy46 min
Jul 5, 3:36 AM EDTSpecial Weather StatementLWXGrant54 min
Jul 4, 9:34 PM EDTSevere Thunderstorm WarningLWXClarke, Culpeper, Fauquier, Loudoun, Prince William, Rappahannock and 1 more41 min
Jul 4, 9:42 PM EDTSpecial Weather StatementLWXLoudoun33 min
Jul 4, 10:00 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Loudoun, Prince William45 min
Jul 4, 10:05 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Prince William, Rappahannock, City of Manassas40 min
Jul 4, 10:09 PM EDTSpecial Marine WarningLWX111 min
Jul 4, 10:12 PM EDTSpecial Marine WarningLWX109 min
Jul 4, 10:31 PM EDTSpecial Marine WarningLWX92 min
Jul 4, 10:43 PM EDTSpecial Weather StatementLWXFairfax, Prince William, City of Fairfax, City of Manassas, City of Manassas Park32 min
Jul 5, 2:15 AM EDTSpecial Weather StatementLWXStafford45 min
Jul 5, 2:30 AM EDTSevere Thunderstorm WarningLWXFauquier, Prince William, Stafford45 min
Jul 5, 2:39 AM EDTSpecial Marine WarningLWX96 min
Jul 5, 2:48 AM EDTSevere Thunderstorm WarningLWXPrince William, Stafford42 min
Jul 5, 3:25 AM EDTSevere Thunderstorm WarningLWXKing George39 min
Jul 5, 3:28 AM EDTSpecial Marine WarningLWX60 min
Jul 5, 3:45 AM EDTHeat AdvisoryLWXArlington, Culpeper, Fairfax, Fauquier, Greene, King George and 11 more16 hr
Jul 5, 1:14 PM EDTSmall Craft AdvisoryLWX5 hr
Jul 5, 7:24 PM EDTSpecial Marine WarningLWX72 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2012Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.